Welcome Guest! To enable all features please Login or Register.

Notification

Icon
Error

Scarlett
#1 Posted : 16 August 2014 08:57:31(UTC)
Scarlett

Rank: Advanced Member

Groups: Registered
Joined: 06/12/2010(UTC)
Posts: 276

Thanks: 14 times
Was thanked: 11 time(s) in 10 post(s)
woah
following a chat with someone on another thread, in desperation - have slept badly for days - I went out and spent £15 on magnesium citrate. I am now rather wishing I had saved my money....

yes, I slept better but I have experienced mild stomach upsets at the same time as a voracious, feeling uncontrollable appetite and also have a funny taste in my mouth and dry mouth.

This is after taking it 2 nights in a row.

I looked up more information online and it actually says not to take it for more than a week in a row anyway so it's certainly been expensive given the limited use.

Does anyone have a better experience of using it longer term to sleep?

My latest request to the doctor for some meds for sleep has been refused. Not sure what to do now. Will my body get used to magnesium? I suppose I could use it only in desperation?!
Linda
#2 Posted : 16 August 2014 10:13:51(UTC)
Linda

Rank: Advanced Member

Groups: Registered
Joined: 02/10/2010(UTC)
Posts: 288
United Kingdom
Location: Outer Hebrides

Thanks: 17 times
Was thanked: 14 time(s) in 14 post(s)
Scarlett, sorry to hear you've had such a bad experience. I must admit, I saw the message in the other thread about magnesium citrate too, and looked it up online. I didn't much like what I read (although can't recall just now exactly what is was that made me think it probably wasn't for me) so have never tried it.

I guess it's about how much the side effects impact upon you, versus how much loss of sleep affects you and what you need to get through in the average day. I was concerned to read that your request for meds to help with this had been refused. My GP is very twitchy about them too, but will give them to me if the CPN agrees, and last winter she was happy for me to have them by me for the times when I was getting desperate. The fact that they are there is, in itself, a kind of "escape clause" in that there is something you know you can do when you have lain awake for 3 hours and know you have to do x, y and z the next day.

In my experience, the body does get used to most things eventually, but it sounds as though this may not happen with the magnesium given what you say about not taking it more than a week at a time.

My sleep patterns are breaking up too, and the only thought I had was to try lavender oil at night. I had a spray once that someone gave me for Christmas, and think that it did help, although that may have been psychological. Whatever the case, I plan to try it again. Will let you know if I have any success with it!

Sorry not to be more helpful, but hope things improve for you.
Take care.

L

Edited by user 16 August 2014 10:14:33(UTC)  | Reason: Not specified

 1 user thanked Linda for this useful post.
Scarlett on 16/08/2014(UTC)
Scarlett
#3 Posted : 16 August 2014 11:14:49(UTC)
Scarlett

Rank: Advanced Member

Groups: Registered
Joined: 06/12/2010(UTC)
Posts: 276

Thanks: 14 times
Was thanked: 11 time(s) in 10 post(s)
thanks Linda! I should add, I have taken magnesium oxide before and didn't have any trouble. I didn't find anything terribly negative when I googled and I talked to the health food shop guy about it and he said it was just a case of it absorbing better. I mostly looked it up again because I couldn't understand the combo of voracious appetite and stomach upset together!

that said, you know some people recommend zinc for a cold - first time I took extra zinc I had stomach cramps - next time I tried it was fine.

I totally get your point re sleep meds, it's better to have them on hand. Also, if you're still awake at 4am it's better to take something than nothing. However, I should say the request was refused by a doctor who isn't my regular doctor. The guy who refused my sleep meds is the sort of guy who would refuse someone water in the Sahara and I've seen many patients at the desk saying "if the only appointment is with him, I won't bother".I am hoping to see mine when she gets back from holiday.

Overall though, that's going to be an issue. My doctor is retiring and the other doctor who has some understanding of mental health is leaving because she's moving away.

so when I see "my" GP I will register my concerns. It also annoyed me because my record shows a regular request for them at this time of year so it's not like I am an addict who is at the surgery all the time.

I thought about seeing a private doc at one of those walk-ins in London that costs about £70 - but didn't because I figured it would be a total waste of money if they also refused. If anyone has any experience of those, I'd be interested to hear that too.
Linda
#4 Posted : 16 August 2014 16:29:12(UTC)
Linda

Rank: Advanced Member

Groups: Registered
Joined: 02/10/2010(UTC)
Posts: 288
United Kingdom
Location: Outer Hebrides

Thanks: 17 times
Was thanked: 14 time(s) in 14 post(s)
What a pain about your doctor retiring; I wonder if she can endorse your notes in some way to alert other doctors to the fact that these are autumn / winter only meds?

I've just ordered a deep sleep lavender pillow spray for £16 at www.thisworks.com (just enter deep sleep pillow spray in the search bar).

The reviews are really good, which is why I splashed out on it. And at least there are no side-effects (except, hopefully, better sleep!) Watch this space!

Edited by user 16 August 2014 16:30:24(UTC)  | Reason: Not specified

wooltonian
#5 Posted : 30 August 2014 12:58:23(UTC)
wooltonian

Rank: Advanced Member

Groups: Registered
Joined: 18/01/2012(UTC)
Posts: 152
United Kingdom
Location: Liverpool

Was thanked: 11 time(s) in 8 post(s)
Scarlett,

If you haven't completely gone off the idea of taking magnesium, my advice would be to substantially reduce the dosage. You say that it helps with your sleep, which is a positive. The 200mg mg citrate tablet is a 'big-hitter' (I don't know why they make it in such a high dosage) and even as a regular user I never take a whole one. If you want to give it another try, my advice would be to take a quarter tablet and see how you get on. If you still experience side effects then discontinue.

Hope this helps.
Scarlett
#6 Posted : 01 September 2014 22:34:13(UTC)
Scarlett

Rank: Advanced Member

Groups: Registered
Joined: 06/12/2010(UTC)
Posts: 276

Thanks: 14 times
Was thanked: 11 time(s) in 10 post(s)
hi there
actually I meant to update - I think my body was in such an odd state after not sleeping, the magnesium was probably not responsible for what happened. I have taken the 200mg all week the last week - but alas, every night bar one I took a sleeping pill, which is a shame. But in spite of practically falling into bed with tiredness at 10.30 I then find myself still awake at 2.30 and just decide to take a tablet!

It's hard to know at this point if the magnesium is good or bad but as I've bought and it's apparently not upsetting my stomach, I think I might as well take it as it apparently has other benefits? I don't know. Sleep is such a mystery....I'm not at work tomorrow so planning to just stay awake even if it drives me nuts. Can't take pills forever of course as they do stop working.

I recall I bought a herbal remedy in the US that had magnesium in it. I really like it but didn't document the amount it contained.

Anyway, sorry to waffle, but planning to keep taking it on and off and see what happens. Dosages for sleep are actually a lot higher than 200mg but I don't plan to take the risk!
Rss Feed  Atom Feed
Users browsing this topic
Guest (2)
Forum Jump  
You cannot post new topics in this forum.
You cannot reply to topics in this forum.
You cannot delete your posts in this forum.
You cannot edit your posts in this forum.
You cannot create polls in this forum.
You cannot vote in polls in this forum.

Powered by YAF | YAF © 2003-2017, Yet Another Forum.NET
This page was generated in 0.121 seconds.